Risk to Fetuses, Depressed Patients Prompts Citalopram, Finasteride Recall

Drugs Are Mislabeled, Says Manufacturer

By News Staff
AAFP | March 30, 2011

Greenstone LLC is recalling two generic drugs because of potentially dangerous labeling errors made by a third-party manufacturer. The recall involves 100-count bottles of 10-mg citalopram tablets and 90-count bottles of 5-mg finasteride tablets. Both recalled products are labeled with lot number FI0510058-A.

Greenstone, which is a subsidiary of Pfizer Inc., said in a March 26 news release that bottles labeled as the depression medication citalopram actually may contain finasteride, which is used to treat benign prostatic hypertrophy and male pattern baldness. According to the company, women who are or may become pregnant should not take or handle finasteride because of the possible risk of side effects, which may cause abnormalities to the external genitalia of a developing male fetus.

Moreover, patients who discontinue citalopram abruptly by inadvertently taking the mislabeled finasteride product may experience discontinuation symptoms and/or worsening of their depression.

Conversely -- because citalopram is contraindicated in patients who take monoamine oxidase inhibitors, which also are antidepressants, or pimozide, an antipsychotic drug -- patients already taking one of these drugs who then also take citalopram that has been mislabeled as finasteride may experience serious adverse effects.

Greenstone said bottles of citalopram and finasteride with the affected lot number should be returned to the pharmacy where they were purchased. Patients who may have ingested the wrong medication should contact their physicians as soon as possible.

Adverse events related to the use of these products should be reported to the FDA's MedWatch program.

http://www.aafp.org/online/en/home/publications/news/news-now/health-of-the-public/20110330greenstonerecall.html